Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Albany, NY

May 30, 2006Hamilton County, Warren County, Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 30, 2006, 3:01 PM EDT for Hamilton County, Warren County, Washington County, New York. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 3:01 PM EDT (19:01 UTC)
Expired
May 30, 2006, 4:00 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Hamilton County, NY, Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:20 PM EDTTSTM WND DMGWarrensburg, NYTREES AND POWER LINES DOWN COUNTY WIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:36 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 301901
SVRALY
NYC041-113-115-302000-
/O.NEW.KALY.SV.W.0013.060530T1901Z-060530T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
301 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...WARRENSBURG...LAKE GEORGE VILLAGE...
  GLENS FALLS
  WESTERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK
  SOUTHEASTERN HAMILTON COUNTY IN EASTERN NEW YORK

* UNTIL 400 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM HAGUE TO WARRENSBURG TO 13 MILES NORTHEAST OF
  SACANDAGA CAMPGROUND...OR ALONG A LINE EXTENDING FROM 12 MILES
  NORTHWEST OF WHITEHALL TO WARRENSBURG TO 12 MILES EAST OF
  SPECULATOR...AND MOVING SOUTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HULETTS LANDING BY 320 PM EDT
  LAKE GEORGE VILLAGE AND LAKE GEORGE BY 330 PM EDT
  LAKE LUZERNE CAMPGROUND BY 335 PM EDT
  SACANDAGA CAMPGROUND AND LAKE LUZERNE-HADLEY BY 345 PM EDT
  WEST GLENS FALLS AND GLENS FALLS BY 400 PM EDT

THERE HAVE BEEN NUMEROUS REPORTS OF TREES AND POWERLINES DOWN WITH 
THESE STORMS IN WARREN COUNTY

LAT...LON 4344 7344 4330 7360 4330 7360 4331 7365
      4327 7367 4329 7370 4328 7373 4323 7377
      4325 7383 4330 7382 4340 7389 4337 7416
      4325 7415 4322 7429 4322 7429 4361 7428
      4356 7377 4379 7351 4380 7343 4380 7343

$$

SNYDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:47 AM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 30, 9:47 AM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
947 AM EDT TUE MAY 30 2006

.SHORT TERM /REST OF TODAY/...
THIS UPDATE IS BASED PRIMARILY ON THE SATELLITE AND RADAR TRENDS THE
PAST FEW HOURS.  MOST OF THE FORECAST AREA IS UNDER SUNNY OR MOSTLY
SUNNY CONDITIONS WITH PATCHY FOG BURNING OFF. ISOLD TSRAS HAVE
NICKED THE SRN ADIRONDACKS. WE HAVE USED A MOSTLY SUNNY WORDING IN
THE GRIDS UNTIL THE EARLY PM FOR MOST OF THE AREA WITH ISOLD SHRAS
AND TSRAS FOR THE NRN TIER OF THE FCST AREA INTO THE EARLY PM. A
BACK DOOR COLD FRONT IS SLOWLY MARCHING SW ACROSS ERN NEW ENGLAND.
SFC OBSERVATIONS SHOW THE BOUNDARY BASED ON THE WINDSHIFT TO THE
NORTHEAST TO KEEN-KORH-KBDL.  THIS BOUNDARY COUPLED WITH ANOTHER
H500 SHORTWAVE ROUNDING THE RIDGE NORTH OF LAKE HURON MAY FOCUS
ISOLD-WDLY SCT SHRAS AND TSRAS IN THE AFTERNOON.  SOME ISSUES FOR
POTENTIAL DEEP CONVECTION ARE 0-6KM BULK SHEAR VALUES OF ONLY 20-25
KNOTS AND AN IMPRESSIVE CAP AT H900-850 ON THE KALY SOUNDING. THE
H850 TEMP IS NEARLY 20C   NO OTHER CHANGES BEYOND THE FIRST PERIOD.
TEMP AND DEWPOINT HOURLY TRENDS UPDATED. WE DID PUT A FEW 90S IN THE
MID HUDSON VALLEY TODAY WITH THE UPDATE.

&&

.PREV DISCUSSION...
 /ISSUED 505 AM EDT TUE MAY 30 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE AND WARM HUMID AIR MASS NOW FIRMLY ENTRENCHED
ACROSS THE FORECAST AND WILL BE THE DOMINANT WEATHER FEATURES
THROUGH THIS PERIOD.

A WEAK BACK DOOR COLD FRONT WILL TRY TO SLIP WESTWARD INTO THE
EASTERN HALF OF THE FORECAST AREA TODAY...BUT MODELS...ESPECIALLY
THE GFS...HAVE BACKED OFF FROM ANY SIGNIFICANT COOLING ACROSS THE
REGION AS A RESULT OF THIS FRONT. THE NAM HAS CONSISTENTLY BEEN
FORECASTING THE STRONGEST PUSH OF THIS AIR INTO THE REGION...BUT
EVEN THE MET MOS FORECASTS FROM THE NAM MODEL SHOW HIGHS IN THE 80S
AT ALL THE MET MOS SITES...EVEN ACROSS WESTERN NEW ENGLAND. THE MAV
MOS HIGHS ARE IN THE MID AND UPPER 80S AND HAVE FORECAST CLOSE TO
THOSE.

THE MOST SIGNIFICANT IMPACT OF THIS BACK DOOR COLD FRONT WILL BE TO
INCREASE SURFACE CONVERGENCE AND ALLOW CONVECTION TO FOCUS ACROSS
THE REGION...ESPECIALLY TH NEW YORK PART OF THE FORECAST AREA. THIS
PATTERN WILL CONTINUE INTO WEDNESDAY WHEN THE BACK DOOR FRONT WILL
RETURN EASTWARD. EVEN WITH THIS BOUNDARY...CONVECTION SHOULD
GENERALLY BE SCATTERED AND HAVE FORECAST NO HIGHER THAN CHANCE POPS
TODAY THROUGH WEDNESDAY.

WEDNESDAY NIGHT A MUCH STRONGER COLD FRONT WILL APPROACH FROM THE
EASTERN GREAT LAKES AND MOVE INTO THE REGION THURSDAY. THIS WILL
PROVIDE FOR MORE ORGANIZED AND WIDESPREAD CONVECTION GRADUALLY
SHIFTING EASTWARD...WITH LIKELY POPS FORECAST FOR MOST OF REGION BY
THURSDAY.

WEAK WIND FLOWS WILL PRECLUDE ANY ORGANIZED STRONG OR SEVERE
CONVECTION TODAY THROUGH WEDNESDAY...BUT AN ISOLATED PULSE STORM
REACHING STRONG OR SEVERE LEVELS IS NOT COMPLETELY OUT OF THE
QUESTION. DESPITE THE COLD FRONT ON THURSDAY...THE NAM BARELY
FORECASTS CAPES OVER 1000 J/KG...SO AT THIS POINT SEVERE STORMS DO
NOT APPEAR TO BE A THREAT ON THURSDAY AS WELL.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/
GFS FORECAST A POTENTIAL HEAVY RAIN EVEN THURSDAY NIGHT AND FRIDAY
AS A WAVE FORMS ALONG THE FRONT AND THE ASSOCIATED UPPER LEVEL TROF
TRIES TO CUTOFF. NAM HAS MUCH LESS RAINFALL. STILL TOO EARLY TO TAKE
THE GFS SERIOUSLY SINCE IT HAS RECENTLY BEEN OVERDOING THE CUTTING
OFF OF UPPER TROFS OVER OUR REGION. EXTENDED FORECAST GENERALLY LEFT
ALONE WITH NO SIGNIFICANT CHANGES MADE.

AVIATION...
SCATTERED THUNDERSTORMS CONTINUE TO TRACK SOUTHEAST INTO THE
ADIRONDACKS...AND WILL AFFECT THE GFL AREA BETWEEN 09Z AND 11Z.
CONSIDERING THE TIME OF DAY...ACKNOWLEDGING SHOWERS IN THE VICINITY
OF GLENS FALLS EARLY THIS MORNING.  ALL OTHER AREAS ARE
EXPERIENCING FOG...AND GFL WILL BE MAINLY IN IFR CONDITIONS WHILE
ALB AND POU ARE MOSTLY MVFR...WITH SOME BRIEF POSSIBLE IFR
VISIBILITIES.  CEILINGS SHOULD STAY IN VFR RANGE...EXCEPT WHERE IFR
FOG CAUSES VERTICAL VISIBILITIES OF A FEW HUNDRED FEET.  AFTER
SUNRISE...CEILINGS AND VISIBILITIES BACK TO VFR EVERYWHERE.
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY AGAIN THIS AFTERNOON ALL
AREAS WITH LOCAL CEILINGS AND VISIBILITIES MVFR IN THUNDERSTORMS.

FIRE WEATHER...
VERY WARM AND HUMID AIR MASS OVER THE REGION THROUGH WEDNESDAY WITH
DEWPOINTS GENERALLY IN THE 60S. SCATTERED SHOWERS ARE POSSIBLE
ANYTIME DURING THIS PERIOD...BUT MAINLY EACH AFTERNOON AND EVENING.
RELATIVE HUMIDITY VALUES WILL BOTTOM OUT BETWEEN 50 AND 65 PERCENT
BOTH TODAY AND WEDNESDAY...RECOVERING TO BETWEEN 85 AND 100 PERCENT
TONIGHT. WINDS WILL BE LIGHT TODAY AND TONIGHT...GENERALLY FROM A
SOUTH OR SOUTHEAST DIRECTION AT LESS THAN 10 MPH...AND SOUTH WINDS
WEDNESDAY AT AROUND 10 MPH.

HYDROLOGY...
OTHER THAN LOCALLY HEAVY RAINFALL IN SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY...NO WIDESPREAD RAINFALL TO CAUSE ANY FLOODING
PROBLEMS.  GENERALLY A QUARTER TO A HALF INCH OF RAIN CAN BE
EXPECTED IN ANY THUNDERSTORM.  LOCALLY OVER A HALF INCH OF RAIN IS
POSSIBLE WHERE CLUSTERS OF SHOWERS AND STORMS DEVELOP...ESPECIALLY
IN HIGHER TERRAIN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM UPDATE...WASULA
Hazardous weather outlook, May 30, 2:49 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
249 PM EDT TUE MAY 30 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311900-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
249 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
422 IN EFFECT UNTIL 10 PM EDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

IN NORTHERN CONNECTICUT

LITCHFIELD

IN WESTERN MASSACHUSETTS

BERKSHIRE

IN EAST CENTRAL NEW YORK

ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...HAMILTON...HERKIMER
MONTGOMERY...RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER
WARREN AND WASHINGTON

IN SOUTHERN VERMONT

BENNINGTON AND WINDHAM

In the hours before

Special weather statement, May 30, 1:48 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT TUE MAY 30 2006

NYZ042-043-301815-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
148 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORMS IN WARREN AND WASHINGTON COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 30
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 32 MILES NORTH OF ROGERS ROCK CAMPGROUND
TO 13 MILES NORTHEAST OF ROGERS ROCK CAMPGROUND TO 6 MILES NORTH OF
BOLTON LANDING TO WARRENSBURG TO 35 MILES WEST OF WARRENSBURG...OR
ALONG A LINE EXTENDING FROM VERGENNES TO 9 MILES SOUTHWEST OF
MIDDLEBURY TO 12 MILES NORTHWEST OF WHITEHALL TO WARRENSBURG TO 15
MILES SOUTH OF SPECULATOR...AND MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
WARRENSBURG BY 155 PM EDT
BOLTON LANDING BY 205 PM EDT
HULETTS LANDING BY 210 PM EDT

SNYDER
Local storm report, May 30, 2:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     WELLS                   43.39N 74.29W
05/30/2006                   HAMILTON           NY   LAW ENFORCEMENT

            POWERLINES DOWN

0230 PM     TSTM WND DMG     LAKE PLEASANT           43.47N 74.41W
05/30/2006                   HAMILTON           NY   LAW ENFORCEMENT

            POWERLINES DOWN

0230 PM     TSTM WND DMG     ARIETTA                 43.25N 74.52W
05/30/2006                   HAMILTON           NY   LAW ENFORCEMENT

            POWERLINES DOWN

&&

JQUINLAN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:59 PM EDTSevere Thunderstorm WarningALYWarren, Washington61 min
May 30, 2:12 PM EDTSevere Thunderstorm WarningALYHamilton63 min
May 30, 2:54 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer66 min
May 30, 3:35 PM EDTSevere Thunderstorm WarningALYFulton55 min
May 30, 3:39 PM EDTTornado WarningALYFulton35 min
May 30, 4:01 PM EDTSevere Thunderstorm WarningALYMontgomery59 min
May 30, 4:09 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady51 min
May 30, 4:34 PM EDTSevere Thunderstorm WarningALYAlbany, Schoharie56 min
May 30, 5:18 PM EDTSevere Thunderstorm WarningALYGreene57 min
May 30, 5:29 PM EDTSevere Thunderstorm WarningALYAlbany, Schoharie31 min
May 30, 6:09 PM EDTSevere Thunderstorm WarningALYColumbia51 min
May 30, 6:15 PM EDTSevere Thunderstorm WarningALYGreene, Ulster60 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.